Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at May 25, 2020, 12:18 AM CDT for Phillips County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2020, 12:18 AM CDT (05:18 UTC)
- Expired
- May 25, 2020, 6:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
735
WGUS53 KGID 250518
FFWGID
KSC147-251115-
/O.NEW.KGID.FF.W.0002.200525T0518Z-200525T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
1218 AM CDT Mon May 25 2020
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
Northern Phillips County in north central Kansas...
* Until 615 AM CDT.
* At 1217 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three to four inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly. This is in two locations, the first is just east of Long
Island and the second is in the far northeast section of Phillips
county. Additional rainfall is expected across the area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Prairie View, Long Island and Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4000 9962 4000 9907 3982 9907 3981 9963
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
Billings Wright2 follow-up statements
644
WGUS73 KGID 250840
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
340 AM CDT Mon May 25 2020
KSC147-251115-
/O.CON.KGID.FF.W.0002.000000T0000Z-200525T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Phillips KS-
340 AM CDT Mon May 25 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
NORTHERN PHILLIPS COUNTY...
At 335 AM CDT, Doppler radar indicated earlier thunderstorms
produced heavy rain across the warned area. Some locations are
estimated to have received two to five inches and of rain, with
some locally higher amounts. Ongoing rainfall is decreasing in
intensity. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Prairie View, Long Island and Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4000 9962 4000 9907 3982 9907 3981 9963
FLASH FLOOD...RADAR INDICATED
$$
Billings Wright484 WGUS73 KGID 251107 FFSGID Flash Flood Statement National Weather Service Hastings NE 607 AM CDT Mon May 25 2020 KSC147-251115- /O.EXP.KGID.FF.W.0002.000000T0000Z-200525T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Phillips KS- 607 AM CDT Mon May 25 2020 ...THE FLASH FLOOD WARNING FOR NORTHERN PHILLIPS COUNTY WILL EXPIRE AT 615 AM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat to life. A Flood Warning remains in effect for the same area. Please continue to heed any remaining road closures. LAT...LON 4000 9962 4000 9907 3982 9907 3981 9963 $$ Billings Wright
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:32 PM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, May 24, 6:32 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
632 PM CDT Sun May 24 2020
.SHORT TERM...(This evening through Monday)
Issued at 251 PM CDT Sun May 24 2020
Starting to see a bit of convective development across our area
this afternoon. Expect to see showers and thunderstorms continue
to increase in coverage as we transition into the evening and
overnight hours...with a severe threat continuing mainly south of
the front which is visible on radar as of this afternoon. While
the severe threat will be mainly limited to areas south and east
of the tri-cities...increasing coverage of rainfall...especially
overnight...will lead to the potential for flash flooding across
the local area...as soils remain saturated and additional rainfall
totals of one to three inches are possible through Monday
afternoon.
While there is modest instability to work with for a few severe
storms this afternoon and early evening...expect the severe
potential to rapidly diminish tonight...with the focus then
shifting to the flash flooding potential. As moisture from the
south rides up and over the front across the area tonight...expect
rainfall to become widespread late in the night...with the
largest/heaviest accumulations expected just before sunrise
Monday.
Overall...Monday will not be the nicest day across the local area
as persistent cloud cover and continued chances for showers and
thunderstorms are anticipated through the afternoon
hours...helping hold afternoon temperatures down about 10 degrees
below normal. With instability also really waning across the area
during the day...limited thunderstorms to just an isolated
mention in the forecast...with most locations likely seeing more
clouds and light rain through the day than any thunderstorm
activity.
.LONG TERM...(Monday night through Sunday)
Issued at 251 PM CDT Sun May 24 2020
Temperatures will creep back closer to normal on Tuesday as more
sun and less showers are observed across the local area. While
there will be some showers around...removed the mention of
thunderstorms as instability is very limited to non-existent. As
a low splits off the south...expect ridging to develop across the
intermountain west and nudge into the local area through the
remainder of the period...resulting in near to slightly above
normal temperatures and dry weather through the remainder of the
extended. The one exception will be Wednesday afternoon where some
small...non thunderstorm pops...were maintained during the
afternoon hours...but given the large scale pattern...would not be
surprised if this period becomes dry over the next couple of
model runs.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 624 PM CDT Sun May 24 2020
Increasing coverage of showers/storms and lowering ceilings will
be the primary concern for this TAF period. Isolated/scattered
storms have continued to develop over the last hour or so, a trend
that models show continuing through the rest of the
evening/overnight hours. Because both terminal sites are north of
the main surface frontal boundary, kept thunder mention as VC.
Models/guidance still showing the lowest ceilings occurring either
side of sunrise, and have IFR conditions developing. Ceilings
should lift some by mid-late morning, but am concerned that MVFR
conditions will linger through the afternoon.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Monday evening for NEZ039>041-046>049-
060>064-072>077-082>087.
KS...Flash Flood Watch through Monday evening for KSZ005>007-017>019.
&&
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...ADPHazardous weather outlook, May 24, 11:57 PM CDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1157 PM CDT Sun May 24 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1157 PM CDT Sun May 24 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Widespread showers and thunderstorms will continue across the outlook area overnight. A few storms could be on the strong side, with small hail and gusty winds. Overall, the bigger issue overnight will be areas of heavy rain and possible flooding, as much of the area could see around 1 inch of rain, with localized higher amounts of at least 2 to 3 inches possible. As a result, a Flash Flood Watch remains in effect overnight for the entire outlook area. In addition, a Flood Warning remains in effect overnight for the Little Blue River in portions of Nuckolls and Thayer counties, due to heavy rain that occurred a few days ago. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated, non-severe thunderstorm activity possible into the daytime hours Monday. Although the threat for heavy rain will diminish, a Flash Flood Watch officially remains in effect through the daytime hours for the entire outlook area. In addition to any possible new Flood Warnings that are issued overnight, a Flood Warning remains in effect until at least Monday evening for the Little Blue River in portions of Nuckolls and Thayer counties. Finally...thunderstorm chances continue across the entire area on Memorial Day. Severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed the rest of tonight, though any reports of impactful flooding would be greatly appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 24, 8:00 PM CDT, 4 hours 18 minutes before
Special Weather Statement National Weather Service Hastings NE 800 PM CDT Sun May 24 2020 NEZ085-086-250130- Nuckolls NE-Webster NE- 800 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NUCKOLLS COUNTY UNTIL 830 PM CDT... At 800 PM CDT, Doppler radar was tracking a strong thunderstorm near Bostwick, or 35 miles northwest of Belleville, moving north at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bostwick. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Kansas...and south central Nebraska. LAT...LON 4013 9808 4000 9815 4000 9833 4016 9824 TIME...MOT...LOC 0100Z 199DEG 11KT 4003 9825 Pfannkuch
Local storm report, May 24, 8:05 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
805 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TORNADO 3 WNW DAVENPORT 40.33N 97.87W
05/24/2020 NUCKOLLS NE EMERGENCY MNGR
EMERGENCY MANAGEMENT FROM MULTIPLE COUNTIES
REPORTED 5-10 COAL TRAIN CARS WERE DERAILED
BETWEEN ROADS Y AND Z AND 4600 AND 4700
ROADS. BASED ON OTHER REPORTS FROM SPOTTERS
AND NUCKOLLS COUNTY DISPATCH, TORNADO WAS ON
THE GROUND FROM APPROXIMATELY 6:26 THROUGH
6:36 PM CDT.
&&Local storm report, May 24, 8:32 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
832 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 12 E NATOMA 39.19N 98.81W
05/24/2020 E0.70 INCH OSBORNE KS TRAINED SPOTTER
&&
THIESSpecial weather statement, May 24, 9:28 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Hastings NE
928 PM CDT Sun May 24 2020
KSZ005-NEZ083-084-250300-
Phillips KS-Franklin NE-Harlan NE-
928 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS...
SOUTHWESTERN FRANKLIN AND SOUTHEASTERN HARLAN COUNTIES UNTIL 1000 PM
CDT...
At 928 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Naponee, or 16 miles northeast of Phillipsburg, moving
northwest at 10 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Naponee and Harlan County Dam.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 4008 9923 4008 9907 3993 9907 3986 9916
3997 9936
TIME...MOT...LOC 0228Z 142DEG 7KT 3996 9915
ThiesSpecial weather statement, May 24, 9:50 PM CDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Hastings NE 950 PM CDT Sun May 24 2020 KSZ005-NEZ083-250330- Phillips KS-Harlan NE- 950 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS AND SOUTHWESTERN HARLAN COUNTIES UNTIL 1030 PM CDT... At 950 PM CDT, Doppler radar was tracking a strong thunderstorm over Long Island, or 14 miles northwest of Phillipsburg, moving north at 5 mph. Penny size hail will be possible with this storm. Locations impacted include... Prairie View, Long Island and Woodruff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Kansas. LAT...LON 4008 9963 4008 9935 3991 9935 3978 9963 TIME...MOT...LOC 0250Z 168DEG 5KT 3992 9949 Thies
Special weather statement, May 24, 11:34 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Hastings NE 1134 PM CDT Sun May 24 2020 KSZ005-250500- Phillips KS- 1134 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY UNTIL MIDNIGHT CDT... At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm near Speed, or 11 miles southwest of Phillipsburg, moving east at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Phillipsburg, Logan, Glade and Speed. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Kansas. LAT...LON 3957 9954 3968 9959 3980 9926 3957 9917 TIME...MOT...LOC 0434Z 253DEG 8KT 3962 9947 Billings Wright
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:35 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 25 min |
| May 24, 7:44 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 31 min |
| May 24, 8:13 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 20 min |
| May 24, 9:28 PM CDT | Special Weather Statement | GID | Phillips | 32 min |
| May 24, 9:50 PM CDT | Special Weather Statement | GID | Phillips | 40 min |
| May 24, 11:01 PM CDT | Areal Flood Warning | GID | Phillips | 12 hr |
| May 24, 11:34 PM CDT | Special Weather Statement | GID | Phillips | 26 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.